Alert archive / Pennsylvania / Flash Flood Watches in 2012

Flash Flood Watch 7, NWS State College, PA

September 4, 20128 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Sep 4, 2012, 1:52 AM EDT for 8 counties in Pennsylvania. It took effect at Sep 4, 2012, 2:00 AM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2012, 1:52 AM EDT (05:52 UTC)
In effect from
Sep 4, 2012, 2:00 AM EDT
Expired
Sep 5, 2012, 3:30 AM EDT
In force
26 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WGUS61 KCTP 040552
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 AM EDT TUE SEP 4 2012

...FLASH FLOODING POSSIBLE TODAY INTO WEDNESDAY FROM HEAVY AND
SLOW MOVING SHOWERS AND THUNDERSTORMS...

.THE REMNANT MOISTURE...AND GREATLY WEAKENED CIRCULATION FROM
WHAT WAS ONCE HURRICANE ISAAC WILL DRIFT SLOWLY EAST ACROSS THE
REGION TODAY THROUGH WEDNESDAY...AND INTERACT WITH A NEARLY
STATIONARY FRONTAL BOUNDARY. PERIODS OF SLOW MOVING...AND TRAINING
SHOWERS AND THUNDERSTORMS COULD LEAD TO ISOLATED FLASH FLOODING OF
SMALL STREAMS AND POOR DRAINAGE AREAS.

PAZ036-056-057-059-063>066-050300-
/O.NEW.KCTP.FF.A.0007.120904T0600Z-120905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
152 AM EDT TUE SEP 4 2012

...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...
  INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN...
  FRANKLIN...LANCASTER...LEBANON...PERRY AND YORK.

* THROUGH NOON WEDNESDAY.

* SLOW MOVING...AND TRAINING HEAVY SHOWERS AND THUNDERSTORMS WILL
  LIKELY BRING ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ACROSS
  THE WATCH AREA TODAY INTO WEDNESDAY MORNING. HIGHLY LOCALIZED...
  AND VERY HEAVY RAINFALL OF AROUND 4 INCHES IS POSSIBLE OVER THE
  24 TO 30 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LAMBERT/RADZANOWSKI
2 follow-up statements
381 
WGUS61 KCTP 050311
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 PM EDT TUE SEP 4 2012

...FLASH FLOODING POSSIBLE TONIGHT INTO WEDNESDAY FROM HEAVY AND
SLOW MOVING SHOWERS AND THUNDERSTORMS...

.A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT AND
EARLY WEDNESDAY...BRINGING LOCALLY HEAVY RAINFALL TO THE AREA. 

PAZ036-056-057-059-063>066-051600-
/O.CON.KCTP.FF.A.0007.000000T0000Z-120905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1111 PM EDT TUE SEP 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREAS...ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER... 
  LEBANON...PERRY AND YORK. 

* THROUGH WEDNESDAY MORNING. 

* SLOW MOVING AND TRAINING HEAVY SHOWERS AND THUNDERSTORMS COULD
  BRING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ACROSS PARTS OF THE
  WATCH AREA TONIGHT INTO WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
809 
WGUS61 KCTP 050730
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 AM EDT WED SEP 5 2012


PAZ036-056-057-059-063>066-050830-
/O.CAN.KCTP.FF.A.0007.000000T0000Z-120905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
330 AM EDT WED SEP 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS
BEEN CANCELLED. 

A COLD FRONT WILL PUSH EAST ACROSS THE REGION DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS TODAY. SCATTERED SHOWERS AND 
ISOLATED THUNDERSTORMS ALONG...AND IN ADVANCE OF THIS FRONT WILL
PRODUCE GENERALLY LIGHT ADDITONAL RAINFALL AMOUNTS.

$$

LAMBERT/RADZANOWSKI

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 11:44 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 3, 11:44 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 PM EDT MON SEP 3 2012

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL
PENNSYLVANIA INTO TUESDAY NIGHT. THE REMNANTS OF HURRICANE ISAAC
WILL SLIDE EASTWARD ALONG THIS FRONTAL BOUNDARY...PASSING THROUGH
THE REGION BY WEDNESDAY. A FAST-MOVING COLD FRONT WILL FOLLOW
SHORTLY AFTERWARD. BUT HIGH PRESSURE WILL THEN TRY TO BUILD
EASTWARD FROM THE MIDWEST FOR THE LATTER PART OF THE WORK WEEK. AN
UPPER TROUGH WILL FORM OVER THE GREAT LAKES AND MIDWEST DURING THE
WEEKEND. THIS WILL CREATE A PROGRESSIVE FLOW AND AN UNSETTLED
WEATHER PATTERN.

&&

.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
RADAR TRENDS CONTINUE TO INDICATE THAT HIGHEST POPS SHOULD BE
POSTED OVER THE ERN COS AND SWRN COS. SHORT WAVE MOVING UP FROM
CENTRAL VA SHOULD ARRIVE AROUND 06Z. AFTER THAT
TIME...SHOWERS/RAIN/DRIZZLE SHOULD BECOME WIDESPREAD THROUGH
EARLY MORNING/POST-SUNRISE. PREFER TO USE COVERAGE WORDING IN
THIS SITUATION. DESPITE PROGGED ELEVATED INSTABILITY
OVERNIGHT...WILL HOLD OFF ON ANY USE OF THUNDER
WORDING...ALTHOUGH THE CELLS MOVING TOWARD KPIT ARE PRODUCING
LTG. PWATS REMAIN BETWEEN 1.5 AND 2.1 INCHES...WITH MAXIMA OVER
THE SE AND FAR W. THUS...DEEPER CONVECTION SHOULD MAKE
DOWNPOURS...BUT THE CELLS ARE FINALLY CAUGHT IN A LITTLE STRONGER
FLOW ALOFT. THIS SHOULD KEEP THE FLOODING THREAT LOW EXCEPT
PERHAPS OVER ADAMS/CUMBERLAND AND YORK COS...WHERE THEY HAVE HAD
THE HEAVIEST ACCUMULATIONS OVER THE PAST 36 HRS. FFG IN SPOTS
THERE IS NEAR AN INCH IN AN HOUR...BUT MOST OF THE AREA 2-3 INCHES
IN AN HOUR. MINS TONIGHT WILL BE KEPT MILD AS THE MUGGINESS OF THE
MAINLY TROPICAL MSTR KEEPS CLOUDS INTACT AND PERHAPS THICKENS UP.
THERE MAY BE SOME LOCALLY FOGGY SPOTS...ESP ON THE HILL TOPS.

&&

.SHORT TERM /8 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
BROAD CONSENSUS AMONG MDL DATA THAT TROPICAL MOISTURE REMNANTS
WILL COMBINE WITH QUASI-STATIONARY FRONT OVER PA TUESDAY...
PRODUCING A MODERATE TO LOCALLY HVY RAINFALL OVER EASTERN
SECTIONS. CATEGORICAL POPS MAINTAINED FOR TUESDAY AFTERNOON INTO
TUESDAY NIGHT.

SREF AND GEFS MEAN 36-48HR RAINFALL ENDING WED AM IS BTWN 1 AND 1.5
INCHES ACROSS CENTRAL PA...WITH INDIVIDUAL ENS MEMBERS AND OPER
MDL RUNS CONTINUING TO SHOW CLOSE TO 3 INCHES INSIDE THE ENVELOPE
OF SOLUTIONS. FLASH FLOOD GUIDANCE SHOWS MOST OF CENTRAL PA CAN
HANDLE UP TO 4 INCHES OF RAIN WITHIN A 6HR PERIOD BEFORE ANY SIG
FLOODING. WIDESPREAD FLOODING APPEARS QUITE UNLIKELY AT THIS TIME...
BUT THE COMBINATION OF TROPICAL MOISTURE AND INSTABILITY COULD
PRODUCE INTENSE RAINFALL RATES...WITH LOCALIZED FLOODING ALWAYS A
POSSIBILITY WITH TROPICAL RAINFALL. AREA WILL BE MOST SUSCEPTIBLE
TO LOCALLY HVR RAINFALL TUES/TUES NITE...AND A FLASH FLOOD WATCH
MAY BE REQUIRED FOR THAT TIMEFRAME.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BULK OF MED RANGE GUIDANCE INDICATE THE REMNANTS OF ISSAC WILL
BE ABSORBED IN THE UPPER TROUGH AND WHISKED NEWRD INTO NEW ENG ON
WED. HOWEVER...CENTRAL PA WILL REMAIN IN WARM...UNSTABLE REGIME ON
THE EAST SIDE OF DIGGING TROUGH OVR THE GRT LKS. GIVEN AMPLE
MOISTURE AND INSTABILITY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE STILL POSSIBLE ON WED.

STILL EXPECTING MAINLY DRY CONDITIONS ACROSS MOST OF THE AREA FROM
LATE WED INTO EARLY SAT. HIGHEST CHC OF SHOWERS AND STORMS WOULD
BE THU AFTERNOON ACROSS THE FAR NW WITH ANOTHER COLD FRONT.

A LOT OF SPREAD FOR LATER NEXT WEEKEND. WENT WITH A CHC OF SHOWERS
AND THUNDERSTORMS...WEIGHTED FCST TO EC SOLUTION. IF THE UPPER LVL
TROUGH GOES NEGATIVE TILT...THEN HEAVY RAIN WOULD BE LIKELY.

TEMPS NEAR OR JUST ABOVE NORMAL.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...

SCATTERED SHOWERS ALONG THE LOWER SUSQ HAVE STARTED TO STREAM
ACROSS THE SOUTH EAST. THIS WILL CONTINUE THROUGH THE EVENING AND
INTO TOMORROW MORNING. MOISTURE WILL CONTINUE TO INCREASE AHEAD
OF THE APPROACHING REMNANTS OF ISAAC. THE STATIONARY FRONT
CONTINUES TO IDLE JUST SOUTH OF PA. THE INFLUX OF MOISTURE HAS
ALLOWED FOR CIGS TO IFR/LIFR ACROSS THE LOWER SUSQ AND WILL
CONTINUE TO ENVELOP THE REST OF THE AREA TAFS THROUGH TOMORROW
MORNING. EXPECT MVFR TO IFR CONDITIONS TO CONTINUE UNTIL AROUND 00Z
WEDNESDAY. ALL AREAS WILL SEE IFR OR LOWER CIGS BY 08Z. THESE WILL
CONTINUE WELL AFTER SUNRISE...THOUGH CURRENT SHORT RANGE MODEL
RUNS HAVE SLOWED THE TIMING OF PERIODS OF MODERATE RAIN. THE
STATIONARY BOUNDARY IS MOVING SLIGHTLY NORTHWARD INTO THE
SOUTHWESTERN CORNER OF PA...WHICH COULD ALLOW FOR PRECIP TO MAKE
ITS WAY INTO THE NW MTNS BY EARLY MORNING. CURRENT RUNS KEEP
SHOWERS MAINLY THROUGHOUT EASTERN PA...ESPECIALLY ALONG THE LOWER
SUSQ. THOUGH CONVERGENCE ALONG ANY LAKE BOUNDARY COULD ALLOW FOR
SCATTERED SHOWERS IN THE HIGHER ELEVATIONS IN THE NW AND THE
LAUREL HIGHLANDS. DUE TO THE COPIOUS MOISTURE...ANY HEATING AND
INSTABILITY SHOULD SPARK STORMS TOMORROW AFTN.  EXPECT SCT TSTMS
TO BEGIN AGAIN LATE TUESDAY AFTERNOON AND CONTINUE INTO TUE NIGHT.
LCL VSBY OBSTRUCTIONS BELOW ONE MILE ARE POSSIBLE IN HEAVY RAIN
SHOWERS WITH CIGS AOB 1500 FEET.

OUTLOOK...
TUE...WIDESPREAD SHOWERS WITH SCT TSTMS. PERIODS OF LOW CIGS
LIKELY.

WED...SCT SHOWERS AND ISO AFT TSRA. PERIODS OF LOW CIGS POSS.

THU...IMPROVING CONDITIONS...WITH SCT SHOWERS POSSIBLE ACROSS
THE NW.

FRI...MAINLY VFR CONDITIONS.

SAT...MAINLY VFR CONDITIONS...BUT MVFR POSSIBLE LATE WITH
SHOWERS AND THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/MARTIN
NEAR TERM...DANGELO
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...MARTIN
AVIATION...DEVOIR/CERU
Hazardous weather outlook, Sep 3, 10:38 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1038 PM EDT MON SEP 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1038 PM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE REMNANTS OF HURRICANE ISAAC WILL PUSH THROUGH PENNSYLVANIA ON
TUESDAY...BRINGING WIDESPREAD SHOWERS AND LOCALLY HEAVY RAINFALL
TO THE AREA. ALTHOUGH WIDESPREAD FLOODING APPEARS QUITE
UNLIKELY...SOME LOCALIZED FLASH FLOODING COULD RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:23 AM EDTAreal Flood AdvisoryCTPCumberland, Franklin3 hr
Sep 4, 2:59 AM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Sep 4, 2:22 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Sep 4, 3:48 PM EDTSpecial Weather StatementCTPTioga27 min
Sep 4, 5:14 PM EDTSpecial Weather StatementCTPSchuylkill31 min

Nearby

Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.